Similar Bleeding Risk for Direct Oral Anticoagulant vs Warfarin in Venous Thromboembolism

Share this content:
No increased risk of death was observed in those who received direct oral anticoagulants vs warfarin.
No increased risk of death was observed in those who received direct oral anticoagulants vs warfarin.

HealthDay News — For patients with venous thromboembolism, direct oral anticoagulant (DOAC) use is not associated with increased risk of major bleeding or mortality within the first 90 days compared with warfarin use, according to a study published in the BMJ.

Min Jun, PhD, from the University of Calgary in Canada, and colleagues conducted a retrospective matched cohort study to examine the safety of DOAC vs warfarin use for treatment of venous thromboembolism. Data were included for 59,525 adults (12,489 DOAC users and 47,036 warfarin users) with a new diagnosis of venous thromboembolism.

The researchers found that over a median follow-up of 85.2 days, 3.3% of participants had a major bleed and 1.7% died. A similar risk was seen for major bleeding with DOAC and warfarin (pooled hazard ratio [HR] 0.92; 95% CI, 0.82-1.03); the direction of the association favored DOAC use. 

For DOAC vs warfarin, there was no difference in the risk of death (pooled HR 0.99; 95% CI, 0.84-1.16). Heterogeneity was not seen across centers, between patients with vs without chronic kidney disease, across age groups, or according to gender.

"Treatment with DOACs, compared with warfarin, was not associated with an increased risk of major bleeding or all-cause mortality in the first 90 days of treatment," the authors wrote.

Disclosures: Two authors disclosed ties to the pharmaceutical industry.

Reference

Jun M, Lix LM, Durand M; Canadian Network for Observational Drug Effect Studies (CNODES) Investigators. Comparitive safety on direct oral anticoagulants and warfarin in venous thromboembolism: multicentre, population based, observational study. BMJ. 2017;359:j4323.

You must be a registered member of Neurology Advisor to post a comment.

Sign Up for Free e-newsletters



CME Focus